Wyoming, 2014

Winter Weather in Wyoming, March 11, 2014

March 11, 2014 · NWS CYS · 8 events in 2 counties and zones

A strong cold front and upper level disturbance brought moderate to heavy snowfall to the Snowy and Sierra Madre ranges. Gusty north to northeast winds of 35 to 45 mph produced blowing snow and low visibilities.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong cold front and upper level disturbance brought moderate to heavy snowfall to the Snowy and Sierra Madre ranges. Gusty north to northeast winds of 35 to 45 mph produced blowing snow and low visibilities. Totals were estimated between 6 and 13 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 10, 9:15 PM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 10, 9:15 PM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1015 PM MDT MON MAR 10 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 337 PM MDT MON MAR 10 2014

FORECAST CHALLENGES DEAL WITH SNOW AMOUNTS TONIGHT THROUGH TUESDAY
ACROSS THE AREA.

CURRENTLY...NEXT FRONTAL SYSTEM PUSHING INTO WESTERN IDAHO THIS
AFTERNOON. SOUTHEAST WYOMING AND NEBRASKA PANHANDLE THIS AFTERNOON
SEE LEE SIDE TROUGHING WITH GENERALLY MID TO HIGH LEVEL CLOUDS OVER
THE AREA. THESE CLOUDS HAVE HELD DOWN TEMPERATURES SOMEWHAT THIS
AFTERNOON...WITH MID 50S BEING REPORTED IN SOUTHEAST WYOMING AND
SOME 60S IN THE PANHANDLE. THE LEE SIDE TROUGHING THOUGH HAS
INCREASED OUR WINDS SOME WITH WINDS GUSTING INTO THE 40S ACROSS
SOUTHEAST WYOMING. ONE TROUBLE SPOT IS IN THE ARLINGTON
ZONE...ZONE 110...WHERE HALLECK RIDGE HAS BEEN GUSTING IN THE
UPPER 60S TO NEAR 70MPH. BEING THIS IS THE ONLY SITE HITTING HIGH
WIND WARNING CRITERIA...WILL CONTINUE HANDLING WITH AN SPS.
GUIDANCE SHOWING WINDS EASING AFTER 3 PM THIS AFTERNOON AND WE
SHOULD SEE THESE STRONG WINDS EASING.

LATEST 12Z GUIDANCE CONTINUES TO SHOW THE COLD FRONT MOVING INTO
OUR NORTHERN COUNTIES AROUND 12Z TUESDAY. GIVEN THE LATE START ON
THE FRONT MOVING INTO THE AREA AND THE FAIRLY WARM NATURE OF THE
AIRMASS WITH THIS FRONT...AM NOT TOO CONCERNED WITH SIGNIFICANT
SNOW ACCUMULATIONS OUTSIDE OF THE MOUNTAINS. THIS SYSTEM LOOKS
SIMILAR TO THE FRONT THAT WENT THROUGH US LAST WEEK...WHERE WE
ONLY RECEIVED AN INCH OR SO OF SNOW WITH A RAIN/SNOW MIX THROUGH
THE DAY. EVENING AND OVERNIGHT SHIFTS CAN TAKE ANOTHER LOOK AT
EXPANDING THE ADVISORY...BUT FEEL PRETTY CONFIDENT THAT NOT A
WHOLE LOT OF SNOW IS GOING TO FALL AT LOWER ELEVATIONS.

FRONT CLEARS THE SOUTHERN WYOMING STATE LINE AROUND 6 PM TUESDAY
WITH PRECIP ENDING FROM NORTH TO SOUTH. LOOKS LIKE A PRETTY COLD
START FOR WEDNESDAY WITH GFS 700MB TEMPERATURES -8 TO -10C. BY
WEDNESDAY AFTERNOON THOUGH...THEY WARM BACK TO -4C...SO ANY SNOW
THAT DOES FALL SHOULD BE MELTED AS AFTERNOON HIGHS CLIMB INTO THE
40S AT MOST LOCATIONS IN SOUTHEAST WYOMING AND NEAR 50 IN THE
PANHANDLE.

.LONG TERM...(THURSDAY THROUGH SUNDAY NIGHT)
ISSUED AT 337 PM MDT MON MAR 10 2014

THE EXTENDED PERIOD WILL BE DOMINATED BY AN UPPER LEVEL RIDGE
BUILDING OVER THE WESTERN CONUS WITH A FEW SHORTWAVE FEATURES MOVING
OVER THE FORECAST AREA IN NORTHWEST FLOW. ON THURSDAY...THE FIRST
SHORTWAVE WILL MOVE ACROSS THE REGION. LOOKS AS THOUGH IT WILL
PRODUCE MAINLY JUST BREEZY CONDITIONS ACROSS THE CWA AS MOISTURE
ASSOCIATED WITH THIS SYSTEM WILL BE LIMITED. TEMPS WILL BE IN THE
40S AND 50S OUT WEST AND IN THE 50S AND 60S ACROSS THE PLAINS IN
THIS PATTERN. MODELS THEN DIFFER ON THE TIMING OF THE NEXT WEAK
SHORTWAVE PROGGED TO MOVE THROUGH LATE FRIDAY INTO SATURDAY. RUN TO
RUN CONSISTENCY WITH THIS FEATURE IS LACKING AS WELL...SO DID NOT
MAKE ANY RASH CHANGES TO THE ONGOING FORECAST. KEPT A LOW CHANCE FOR
RAIN/SNOW MAINLY FOR SATURDAY AS THE ECMWF DOES PRODUCE A
SIGNIFICANTLY STRONGER AND SLOWER SYSTEM THAN THE GFS. TEMPS WILL BE
A BIT COOLER FOR FRIDAY AND SATURDAY...AND BREEZY TO WINDY
CONDITIONS WILL PERSIST THROUGH THIS TIME. SUNDAY SHOULD SEE
WARMER AND DRIER CONDITIONS IN THE WAKE OF THE DEPARTING
SHORTWAVE...AND POSSIBLY A RETURN OF STRONG WINDS DEPENDING ON
WHICH SOLUTION VERIFIES. ALL IN ALL...LOOKS TO BE A FAIRLY BENIGN
WEATHER PATTERN THROUGH THE WEEKEND WITH WINDS POTENTIALLY THE
MAIN CONCERN.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY EVENING)
ISSUED AT 1009 PM MDT MON MAR 10 2014

WEST TO NORTHWEST WIND GUSTS OF 25 TO 35 KT WILL OCCUR ONCE AGAIN
AT KRWL AND KLAR AFTER 05Z...WITH WINDS AT ALL TERMINALS SHIFTING
TO NORTHERLY BEHIND A STRONG COLD FRONT WHICH WILL BEGIN TO MOVE
INTO EAST CENTRAL AND SOUTH CENTRAL WY AROUND 10Z. THE FRONT WILL
EXIT SOUTHEAST WY AND NE PANHANDLE BY MIDDAY WITH GUSTS OF 30 TO
40 KT EXPECTED THROUGH EARLY AFTERNOON. SNOW...MODERATE AT TIMES...
WILL DEVELOP BEHIND THE FRONT WITH IFR CIGS AND VSBYS DEVELOPING
AFTER FRONTAL PASSAGE. LIFR OR WORSE CONDITIONS WILL OCCUR IN
AREAS OF HEAVIER SNOW TUESDAY MORNING. CONDITIONS WILL IMPROVE FROM
NORTH TO SOUTH TUESDAY AFTERNOON.

&&

.FIRE WEATHER...
ISSUED AT 337 PM MDT MON MAR 10 2014

FIRE WEATHER CONCERNS HELD AT BAY AS ANOTHER PACIFIC COLD FRONT
MOVES THROUGH THE AREA TONIGHT AND THROUGH SOUTHERN WYOMING
TUESDAY AFTERNOON. WIDESPREAD SNOW OR A RAIN/SNOW MIX CAN BE
EXPECTED FOR LOWER ELEVATIONS. COOLER TEMPERATURES AND HIGHER
HUMIDITIES WILL CONTINUE BEHIND THE FRONT FOR MOST OF THE
REMAINDER OF THE WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY UNTIL 6 PM MDT TUESDAY FOR WYZ103-112-
     114.

NE...NONE.
&&

SHORT TERM...CLAYCOMB
LONG TERM...RJM
AVIATION...JAMSKI
FIRE WEATHER...CLAYCOMB
Hazardous weather outlook, Mar 10, 4:47 AM MST, 19 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
547 AM MDT MON MAR 10 2014

WYZ101>119-111200-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
547 AM MDT MON MAR 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

BREEZY SOUTHWEST WINDS WILL CONTINUE ACROSS SOUTHEAST WYOMING
TODAY. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED. BY TONIGHT...A
COLD FRONT WILL SWEEP THROUGH THE AREA. SNOW WILL BEGIN TO FALL
ACROSS CARBON...CONVERSE AND NIOBRARA COUNTIES THIS
EVENING...BEFORE SPREADING SOUTH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ACCUMULATING SNOW ALONG WITH SHARPLY COLDER TEMPERATURES AND
BLUSTERY CONDITIONS WILL OCCUR ON TUESDAY. MOST LOWER ELEVATIONS
WILL RECEIVE 1 TO 3 INCHES OF NEW SNOW WITH 4 TO 8 INCHES OVER THE
SNOWY AND SIERRA MADRE RANGES. HIGH TEMPERATURES WILL BE OBSERVED
TUESDAY MORNING...WITH READINGS FALLING INTO THE 20S BY TUESDAY
AFTERNOON. SNOW WILL END TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-111200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
547 AM MDT MON MAR 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SWEEP THROUGH THE WESTERN NEBRASKA PANHANDLE
TONIGHT. SNOW WILL DEVELOP LATE THIS EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ACCUMULATING SNOW ALONG WITH SHARPLY COLDER TEMPERATURES AND
BLUSTERY CONDITIONS WILL OCCUR ON TUESDAY. LOWER ELEVATIONS WILL
RECEIVE 1 TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS ALONG THE PINE
RIDGE. HIGH TEMPERATURES WILL BE OBSERVED TUESDAY MORNING...WITH
READINGS FALLING INTO THE 20S BY TUESDAY AFTERNOON. SNOW WILL END
TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Sierra Madre Range

When
March 11, 12:00 AM MST to 4:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Sandstone Ranger Station SNOTEL site (elevation 8150 ft) estimated 7.5 inches of snow.

Winter Weather, Snowy Range

When
March 11, 12:00 AM MST to 4:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Sand Lake SNOTEL site (elevation 10050 ft) estimated 13.5 inches of snow.

Winter Weather, Sierra Madre Range

When
March 11, 12:00 AM MST to 4:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Webber Springs SNOTEL site (elevation 9250 ft) estimated 10.5 inches of snow.

Winter Weather, Sierra Madre Range

When
March 11, 12:00 AM MST to 4:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Divide Peak SNOTEL site (elevation 8880 ft) estimated 13 inches of snow.

Winter Weather, Snowy Range

When
March 11, 12:00 AM MST to 4:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Brooklyn Lake SNOTEL site (elevation 10240 ft) estimated 6 inches of snow.

Winter Weather, Snowy Range

When
March 11, 12:00 AM MST to 4:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Medicine Bow SNOTEL site (elevation 10510 ft) estimated 6 inches of snow.

Winter Weather, Sierra Madre Range

When
March 11, 12:00 AM MST to 4:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Sage Creek SNOTEL site (elevation 7850 ft) estimated 12 inches of snow.

Winter Weather, Sierra Madre Range

When
March 11, 12:00 AM MST to 4:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Whiskey Park SNOTEL site (elevation 8950 ft) estimated 9 inches of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 493856, 493857, 493858, 493859, 493860, 493861, 493862, 493863.